Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2009, 1:27 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2009, 1:27 PM PDT (20:27 UTC)
- Expired
- Aug 23, 2009, 3:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 173 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 232027
FFWVEF
CAC071-232230-
/O.NEW.KVEF.FF.W.0025.090823T2027Z-090823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT SUN AUG 23 2009
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 330 PM PDT
* AT 120 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM THUNDERSTORMS OVER NEAR MILE MARKER 64 ON STATE
ROUTE 62. RADAR ESTIMATES OVER ONE AND A HALF INCHES OF RAIN HAS
FALLEN IN THE WARNED AREA.
LAT...LON 3460 11574 3456 11523 3408 11533 3412 11553
3407 11556 3409 11560 3405 11561 3404 11582
$$
JACQUES2 follow-up statements
747
WGUS75 KVEF 232133
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT SUN AUG 23 2009
CAC071-232230-
/O.CON.KVEF.FF.W.0025.000000T0000Z-090823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
233 PM PDT SUN AUG 23 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
..LOCAL LAW ENFORCEMENT OFFICIALS FLASH FLOODING OVER CALIFORNIA
HIGHWAY 62 BETWEEN MILE MARKERS 64 AND 67 WITH DEBRIS OVER THE ROAD.
THUNDERSTORMS WILL CONTINUE NORTH OF THE HIGHWAY THAT CAN PRODUCE
CONTINUED RUN OFF OVER THE AREA ROADS.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3460 11574 3456 11523 3408 11533 3412 11553
3407 11556 3409 11560 3405 11561 3404 11582
$$
JACQUES057
WGUS75 KVEF 232226
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SUN AUG 23 2009
CAC071-232232-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-090823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
326 PM PDT SUN AUG 23 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
SUNDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.
THUNDERSTORMS HAVE DECREASED AND MOVED TO THE NORTHEAST ACROSS SOUTH
CENTRAL SAN BERNARDINO COUNTY. ALTHOUGH LOCAL WASHES WILL LIKELY
CONTAIN FLOWING WATER THROUGH THE REMAINDER OF THE AFTERNOON...
ADDITIONAL HEAVY RAINFALL ALONG HIGHWAY 62 EAST OF TWENTYNINE PALMS
IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE AS OF 330 PM PDT.
LAT...LON 3460 11574 3456 11523 3408 11533 3412 11553
3407 11556 3409 11560 3405 11561 3404 11582
$$
JENSENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:50 AM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 23, 9:50 AM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 950 AM PDT SUN AUG 23 2009 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE INLAND TODAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL LINGER INTO MONDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH MONDAY...THEN A DRYING AND WARMING TREND IS EXPECTED FOR TUESDAY THROUGH THE END OF THE WEEK. && .UPDATE...GEARING UP FOR POTENTIAL SEVERE WEATHER TODAY. CURRENT FORECAST HAS THAT COVERED AND NO UPDATE PLANNED. && .AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST IN THE LATE MORNING AND THEN SOUTH TO SOUTHWEST THIS AFTERNOON AROUND 10 TO 15KTS EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. && .PREV DISCUSSION... 308 AM PDT SUN AUG 23 2009 .SHORT TERM...SKIES HAD CLEARED OUT ACROSS THE SOUTHERN ZONES EARLY THIS MORNING WHILE CLOUDS AND LIGHT SHOWERS ASSOCIATED WITH AN EXITING SHORTWAVE WERE MOVING ACROSS THE NORTH. THE TROUGH THAT HAS BEEN OFFSHORE WILL MOVE INLAND TODAY AND WILL COMBINE WITH LEFT OVER MOISTURE AND MORNING SUNSHINE TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS ACROSS PORTIONS OF SAN BERNARDINO...CLARK AND MOHAVE COUNTIES WITH LIFTED INDEX VALUES AROUND -6 AND POSITIVE BUOYANT ENERGY 1500 TO 2000 JOULES. IN ADDITION A JET MAX WILL BE MOVING INTO THE AREA PROVIDING LIFT AND SHEAR. THE TROUGH WILL BE SLOW TO MOVE EAST AND WILL STILL BE IN THE AREA MONDAY WITH A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA EXCEPT WESTERN SAN BERNARDINO COUNTY. A DRIER AND MORE STABLE AIR MASS WILL START TO MOVE IN TUESDAY BEHIND THE TROUGH WITH ISOLATED THUNDERSTORMS CONFINED TO EASTERN LINCOLN AND NORTHEAST MOHAVE COUNTY. TEMPERATURES WILL REMAIN 5 OR 6 DEGREES BELOW NORMAL TODAY AND WILL WARM SLIGHTLY MONDAY AND TUESDAY. .LONG TERM...STRONG HIGH PRESSURE BUILDS BACK OVER THE DESERT SOUTHWEST AND SOUTHERN GREAT BASIN DURING THE EXTENDED PERIOD. THERE IS VERY LITTLE QUESTION THAT TEMPERATURES WILL WARM BACK TO ABOVE NORMAL UNDER THIS SCENARIO. HOWEVER...THE BIG QUESTION REMAINS TO BE JUST HOW EFFECTIVELY DOES MOISTURE GET SCOURED OUT PRIOR TO THE HIGH RE-CENTERING OVERHEAD. THIS COULD EASILY BE A CASE WHERE MOISTURE BECOMES TRAPPED UNDER THE HIGH AND IS RE-CYCLED DAILY FOR DAYTIME THUNDERSTORMS. FOR NOW...MAINTAINED A DRY FORECAST BUT THE POSSIBILITY SHOULD BE CONSIDERED IN FUTURE PACKAGES. .AVIATION...FOR MCCARRAN...MOSTLY SUNNY SKIES THIS MORNING BECOMING PARTLY CLOUDY THIS AFTERNOON AS THUNDERSTORMS FORM OVER THE LOCAL MOUNTAINS. VALLEY THUNDERSTORMS BECOME A POSSIBILITY THIS AFTERNOON AND EVENING. CURRENT LIGHT WINDS WILL BECOME SOUTHEAST TO SOUTH AROUND 10KTS TODAY EXCEPT NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MOSTLY CLEAR SKIES SOUTH WITH PARTLY CLOUDY CONDITIONS NORTH THIS MORNING. INCREASING CLOUD COVER AND THUNDERSTORM ACTIVITY BEGINNING OVER THE HIGHER TERRAIN BY EARLY AFTERNOON AND THEN IN THE VALLEY LOCATIONS LATE AFTERNOON AND EVENING. WINDS GENERALLY WILL BE UNDER 10KTS BUT ERRATIC AND GUSTY NEAR THUNDERSTORMS AND OUTFLOW BOUNDARIES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/JACQUES/HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 23, 5:42 AM PDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 542 AM PDT SUN AUG 23 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-240500- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 542 AM PDT SUN AUG 23 2009 /542 AM MST SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA. A LOW PRESSURE SYSTEM APPROACHING FROM THE WEST AND SOLAR HEATING WILL COMBINE WITH THIS AIR MASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO COUNTY AND MUCH OF CLARK AND MOHAVE COUNTIES. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS 58 MPH OR GREATER AND HAIL AN INCH OR MORE IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER MONDAY AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY ACROSS THE AREA. A DRIER AND MORE STABLE AIR MASS WILL MOVE IN BEGINNING TUESDAY WITH HIGH PRESSURE BUILDING OVER THE AREA THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS MORNING OR EARLY THIS AFTERNOON. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:12 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 22, 5:14 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Aug 22, 6:00 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 30 min |
| Aug 23, 1:16 PM PDT | Flash Flood Warning | VEF | San Bernardino | 119 min |
| Aug 23, 3:54 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 23, 4:13 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Aug 23, 4:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Aug 23, 4:53 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Aug 23, 4:57 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 34 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.